Dissident AIDS Database

Co-factorsAZT/PIsAIDS symptomsNHL
Development of non-Hodgkin lymphoma in a cohort of patients with severe human immunodeficiency virus (HIV) infection on long-term antiretroviral therapy
 Pluda JM, Yarchoan R, Jaffe ES, Feuerstein IM, Solomon D, Steinberg S, Wyvill KM, Raubitschek A, Katz D, Broder S.
  The disquieting observation that AZT increases the annual lymphoma risk of HIV-positives 50-fold, from 0.3 to 14.5%, per year was resolved by the NCI director, Samuel Broder and his collaborators, by claiming a victory for AZT: "Therefore, patients with profound immunodeficiency are living longer [on AZT], theoretically allowing more time for the development of non-Hodgkin lymphoma or other malignancies". Statistical projections were that 28.6 percent (of patients equally ill to begin with) would develop lymphoma by 30 months of AZT treatment, and 46.4 percent by three years. All the patients in this study started AZT early, when the recommended dose was 1200 mg per day.
  Ann Intern Med 1990; 113: 276-2821990
The chemical bases of the various AIDS epidemics: recreational drugs, anti-viral chemotherapy and malnutrition
 DUESBERG PETER, KOEHNLEIN CLAUS, RASNICK DAVID
  The case of Cesar Schmitz, married to an HIV-free wife and father of an HIV-free healthy child in Miami, FL, is an example of AZT-mediated mortality that did not appear in the medical literature (Duesberg P H, Inventing the AIDS Virus, 1996, Washington: Regnery Publishing Inc.). But his wife Teresa has recorded his case in sufficient detail for inclusion in this article. In March 1992, an asymptomatic Schmitz was found to be HIV-positive at a medical check-up and pressured by his doctor to start AIDS prophylaxis by AZT (figure 4b). Immediately after initiation of AZT treatment, Schmitz developed “nausea, diarrhea and weight loss”. In 1994 he decided, “against his doctors will,” to discontinue AZT medication, and “All of a sudden, like magic, no more symptoms”. But, in 1998 Schmitz developed lymphoma, which is a typical, late “side effect” that appears in 46% of patients 36 months after initiation of AZT therapy. In view of this and pressure from his doctors Schmitz started AZT therapy again. Within months he was “paralyzed”, suffered from “unbearable cramps” and became incontinent (probably from mitochondrial dysfunction, see table 6), which his doctor explained as “side effects of one of the drugs he was taking”. And in October 1998 Schmitz passed away (T Schmitz, personal communication).
  J. Biosc, Vol. 28 No. 4, June 2003, 383–4122003
Parameters affecting the development of non-Hodgkin's lymphoma in patients with severe human immunodeficiency virus infection receiving antiretroviral therapy.
 Pluda, JM et.al.
  One small study of patients with advanced HIV infection who had received either long-term AZT or ddl were examined for the probability of developing NHL. There was no significant difference between the AZT- and ddl-treated groups, and the estimated probability of developing lymphoma was as high as twelve percent after 24 months and 29.2 percent after 36 months in the AZT group.
  Journal of Clinical Oncology, June 1993: 11(6): 1099-1071993